Hey, so turns out taking hormonal birth control as a young woman makes you more likely to experience depression. Good news, right! That pill we have to take if we don't want to get pregnant – the one that can wreak havoc on your body – can also totally wreak havoc on your mind!
Of course, this news probably doesn't come as much of a surprise to too many women, but a recent study in Denmark has proved what we've suspected all along. Danish scientists studied more than a million women between the ages of 15 and 34 for an average of six years, and found that those on the combined pill were 1.8 times more likely to start taking antidepressants, while those on the progesterone-only pill were 2.2 times more likely to suffer from depression.
We spoke to a bunch of young women about their experiences with hormonal birth control and how it massively and unexpectedly fucked them up.
A couple of years ago I woke up with a headache, and the whole room was shimmering with what looked like gold glitter particles – which isn't nearly as twee and exciting as it sounds. Thinking nothing of it and presuming it was a bad migraine, I ignored it until it went away and carried on with my life. A week later, a grey cloud appeared in my left eye and a junior doctor friend insisted I go to an eye hospital immediately – because you don't mess around with eyes, as they say, probably.
Anyway, it turns out I have an extremely rare eye condition called paracentral acute middle maculopathy, which they believe is caused by the pill making the blood cells in my left eye suddenly spasm and then die. That "gold glitter" I saw was my cells doing exactly that. It's so rare they can't be sure whether it's caused by caffeine or the pill, but given that I hate tea and coffee and that pretty much everyone who has ever suffered it has been a young woman on the pill, it's most likely to be that. There's no cure and there's nothing they can advise beyond staying off ALL forms of hormonal contraception for life in case it reoccurs. So the grey cloud in my vision is permanent.
Thanks a lot, pill!
– Kim, 26
I went on Cerazette at the beginning of December because I didn't want to take the oestrogen pill due to a family history of blood clots. Within three weeks I found myself so anxious that it mimicked the symptoms of a heart attack; depressed enough to cry every day about anything; and convinced I was dying. It was terrifying. I completely lost my sex drive, was convinced everyone hated me and barely slept all holiday. Also, it also completely and utterly fucked my periods: after a week of taking it I bled and had cramps every day for nine days, including Christmas day. It was brutal.
I ended up stopping taking it after having a panic attack so bad I thought I was having a stroke. For the next two weeks I continued to get super drowsy in the evenings, got stress headaches worse than I'd had since I was 17 and generally felt so anxious and depressed that it was physically making me sick. By the time I got back to uni in mid-January, my doctor told me my body was basically in adrenaline fatigue from all the anxiety. It was miserable, and my periods never quite went back to normal – they are still irregular and super painful.
– Lucy, 21
All pills gave me my period all the time. Like, I was never not a little bit on my period.
I went on the combined pill when I was turning 16. For the first few months it was fine, but then I always had either my period or discharge. So they put me on another one but it didn't change anything. Then I got super bad acne so they put me on the mini-pill, which didn't help my spots or constant urgent vagina situation. When I broke up with my boyfriend a year later, I stopped taking the pill and, lo and behold, had completely normal vaginal traffic!
Oh, and when I went on Roaccutane later on for my skin, it turned out it can make the pill less effective, so you have to take the pill AND use condoms, because if you fall pregnant your kid could be deformed by all the chemicals. I had to come home from uni to go into the doctor's every single month for a pregnancy test.
Basically, hormones made my vagina super high maintenance. But now it's kinda cool because I have a nice coil. I'm pretty lucky that I've figured out what works for me at 21.
– Clara, 21
I've been off and on Rigevidon for like four years, and it made me put on weight. Yes, yes, thank you to all the male doctors who tell me there's no scientific proof that it makes you fat – but it's more that it makes you hungry, which makes sense, as it's basically tricking your body into thinking it's pregnant.
It also made my boobs grow – which was a bonus. But the problem was that during the break, or if I came off it for longer, they would shrink back to normal. So basically now I have loads of awful stretch marks on my boobs, and the left one is definitely saggier now. Nightmare.
But, to be honest, the worst thing about being on the pill is that contraception is my responsibility, not the man's. They just don't realise what women go through physically or mentally just so a boy can stick his dick in a vagina. Which is why I'm so glad to hear about this male contraceptive injection thingy, if it is a thing.
– Sofia, 22
My story starts when I turned 17, had my first boyfriend and decided I wanted to take contraceptive matters into my own hands. I went to the local sexual health centre and, because I get migraines, I was told I could never take the combined pill as it increased the risk of strokes. I told the nurse I had been struggling with depression, but I was never informed about the possible effects the "mini pill" would have on my mental health – only that it would take "a few weeks" to "settle down in my system".
I started taking it that day. After about a month of taking the pill my skin was awful, the mood swings were worse, I was feeling sick and bursting into tears at random times. My periods became heavier and far more painful; sometimes it was so bad that I just couldn't get out of bed and had to take time off school. I didn't understand what was happening to me, so I did some of my own research into it and found out that everything I was feeling was side effects of this pill. I stopped taking it as soon as I found out.
After trying a different pill later on with a different partner, to the same effect, a new GP pointed out that taking the pill just isn't as simple and easy as many women make it sound. It's a relatively new invention that is still being developed today, and we just don't know for certain what effects it will have on individual women. I was basically told by this GP that there wasn't really any options for me when it came to hormonal contraception, unless I wanted to risk the side effects.
Essentially, the best advice I'd been given was to "experiment" with my young, fertile body and hope that one day the pill would just "kick in" and the side effects would stop. So now here I am on the pill again, diagnosed with an anxiety disorder that might or might not be exacerbated by the pill. I don't want to become another teenage girl on anti-depressants, but I also don't want to become a teen mum. I enjoy sex and I enjoy being happy. It looks like, for me, as long as I'm taking hormonal contraception, the two may never be mutually exclusive.
– Georgia, 19
More on VICE:
For Homeless Women, Having a Period Isn't a Hassle – It's a Nightmare
Female Hormones Can Make a Bloody Mess of Your Mental Health